Alabama, 2007

Damaging Winds in Alabama, January 5, 2007

January 5, 2007 · NWS BMX · 10 events in 7 counties and zones

Thunderstorms ahead of a passing cold front produced several areas of wind damage across Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Thunderstorms ahead of a passing cold front produced several areas of wind damage across Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 5, 12:05 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 5, 12:05 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 AM CST FRI JAN 5 2007

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

SEVERE WEATHER POTENTIAL ACROSS CENTRAL ALABAMA IS INCREASING.

OVER THE PAST TWO HOURS...THE AIR HAS BEEN DESTABILIZING SOUTH
OF A TUSCALOOSA TO TROY LINE WITH INCREASING SURFACE TEMPERATURES
AND DEWPOINTS.  AT 10 PM CST...MERIDIAN MISSISSIPPI REPORTED A
SURFACE TEMPERATURE OF 69 DEGREES AND DEWPOINT OF 66 DEGREES.
LOCAL MESOSCALE MODELS INDICATE THAT LIFTED INDICES HAVE FALLEN TO
-2 ACROSS SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.

WITH THE APPROACH OF THE UPPER LEVEL DISTURBANCE AND OBSERVED
SURFACE PRESSURE FALLS...BELIEVE THE DESTABILIZATION WILL CONTINUE
THROUGH THE NIGHT.  INSTABILITY WILL NOT BE EXCESSIVE...LIFTED
INDICES AROUND -2 AND SURFACE BASED CAPES UP TO 500 J/KG...BUT
THE AIR SHOULD BE UNSTABLE ENOUGH TO CAUSE SOME SEVERE WEATHER.
STRONG LIFT WITH THE UPPER LOW MOVING DIRECTLY OVERHEAD WILL
OVERCOME THE WEAKER INSTABILITY.

DAMAGING WINDS ARE THE MAIN HAZARD...THOUGH AN ISOLATED TORNADO
OR TWO MAY OCCUR AS WELL.  LOCATIONS SOUTH OF A MILLPORT TO TROY
LINE APPEAR TO HAVE THE BEST CHANCE FOR SEVERE STORMS IN THE 2 TO
8 AM CST TIME FRAME WEST OF INTERSTATE 65...AND THE 5 TO 11 AM CST
TIME RANGE EAST OF INTERSTATE 65.  WOULD NOT BE SURPRISED IF THE
LINE PUSHED FARTHER NORTH...DEPENDING ON THE STRENGTH OF MOISTURE
RETURN AND DESTABILIZATION.

MBS/91

&&

.AVIATION...DISCUSSION FOR 06Z TAFS.

RAIN HAS TEMPORARILY DIMINISHED ACROSS MOST OF CENTRAL ALABAMA AND
TAFS REFLECT RAIN ARRIVING LATER. A LINE OF THUNDERSTORMS WILL MOVE
INTO SOUTHWEST ALABAMA AROUND 08Z AND PUSH EASTWARD. THERE COULD BE
SOME LOCALLY STRONG WINDS UP TO 40 KNOTS WITH LINE OF STORMS. RAIN
SHIELD WILL MOVE INTO CENTRAL ALABAMA BEFORE 12Z. BACK EDGE OF
RAIN SHOULD ENTER WEST ALABAMA AROUND 14Z AND MOVE INTO EAST ALABAMA
BY 19Z. THERE COULD BE SOME RE-DEVELOPMENT OF STRONG THUNDERSTORMS
ACROSS TAF SITES KMGM AND KTOI DURING THE AFTERNOON.

MVFR CIGS WILL PREVAIL AT ALL TAF SITES THROUGH 18Z...WITH LOCAL IFR
CEILINGS IN HEAVIER SHOWERS AND THUNDERSTORMS.

58/ROSE

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

91/58
Hazardous weather outlook, Jan 5, 2:08 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 AM CST FRI JAN 5 2007

ALZ011>015-017>050-060900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
208 AM CST FRI JAN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL MOVE EASTWARD ACROSS CENTRAL
ALABAMA THROUGH NOON AS AN UPPER LEVEL DISTURBANCE AND ASSOCIATED
SURFACE LOW PRESSURE SYSTEM MOVE THROUGH THE AREA. THE PRIMARY
HAZARDS WITH THESE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE
WINDS AND ISOLATED TORNADOES.

THE BEST CHANCE FOR SEVERE WEATHER WILL BE AREAS ALONG AND SOUTH OF A
TUSCALOOSA...TO ALEX CITY...TO AUBURN LINE WHERE INSTABILITY IS
GREATEST. HOWEVER...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE ENTIRE AREA AS THIS STRONG UPPER LEVEL SYSTEM MOVES EAST.
THE LINE OF THUNDERSTORMS WILL MOVE ACROSS WEST ALABAMA THROUGH
400 AM...INTERSTATE 65 BETWEEN 400 AND 700 AM...AND EAST ALABAMA
BETWEEN 700 AND 1000 AM.

GUSTY WINDS UP TO 30 MPH WILL BE POSSIBLE TODAY AS THE ABOVE
MENTIONED SYSTEM MOVES ACROSS THE AREA.  A LAKE WIND ADVISORY WILL
LIKELY BE NEEDED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL MOVE ACROSS CENTRAL ALABAMA ON SUNDAY. THE AIRMASS
WILL BE UNSTABLE ENOUGH TO SUPPORT THE DEVELOPMENT OF STRONG
THUNDERSTORMS DURING THE DAY SUNDAY. THE THREAT AREA WILL BE
PRIMARILY SOUTH OF INTERSTATE 20.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE REQUIRED TODAY.

The radar

The Columbus AFB radar (KGWX), 43 km away, was scanning. The volume nearest the first event began at 09:06 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
January 5, 3:08 AM CST
Where
Lamar County, Millport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.570, -88.080

Trees and power lines were blown down, blocking the roadway on Highway 96.

Thunderstorm Wind, Lamar

When
January 5, 3:24 AM CST to 3:25 AM CST
Where
Lamar County, 0.52 mi NE of Vernon to 0.66 mi ENE of Vernon
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.755, -88.114

Thunderstorm winds damaged several structures in southwest Vernon, just west of SR 17 and just south of SR 18. Trees and power lines were blow down, three tin warehouses sustained door and wall damage, and a nearby home sustained shingle damage. The Lamar Lumber and Supply building sustained interior damage due to one of the large bay doors being left open and wind funneling through and causing windows to be blown outward. The damage area was 1/2 mile wide, with winds estimated between 60 and 70 mph.

Thunderstorm Wind, Lamar

When
January 5, 3:25 AM CST
Where
Lamar County, 0.27 mi NW of Millport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.573, -88.083

Several trees were downed on Highway 17, north of Millport.

Thunderstorm Wind, Tuscaloosa

When
January 5, 3:30 AM CST
Where
Tuscaloosa County, 0.58 mi NNE of Rosedale
Measured
53 kt (61 mph) measured gust
Reported by
Emergency Manager
Coordinates
33.208, -87.566

Wind speed measured on top of Tuscaloosa County Courthouse.

Thunderstorm Wind, Tuscaloosa

When
January 5, 3:30 AM CST
Where
Tuscaloosa County, Tuscaloosa
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.200, -87.570

Several trees were blown down across the county, especially near the city of Tuscaloosa.

Thunderstorm Wind, Marion

When
January 5, 4:10 AM CST
Where
Marion County, Hamilton
Measured
43 kt (49 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
34.130, -87.980

An unsecured mobile home at a mobile home manufacturing plant was shifted into another, near Highway 43. An old garage in the same area was destroyed when wind got into the building, causing it to collapse. A couple of nearby homes sustained minor shingle damage.

Thunderstorm Wind, Perry

When
January 5, 4:10 AM CST
Where
Perry County, Marion
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.630, -87.320

A deteriorating car repair garage was destroyed due to wind getting into the old building and blowing it out.

Thunderstorm Wind, Montgomery

When
January 5, 6:23 AM CST
Where
Montgomery County, Montgomery
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.380, -86.300

A 50 knot wind was reported along Interstate 85 in downtown Montgomery.

Thunderstorm Wind, Cherokee

When
January 5, 7:00 AM CST
Where
Cherokee County, 0.59 mi WSW of Leesburg
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.177, -85.760

A mobile home received substantial damage. A sign was blown down, and a roof was damaged, near the intersection of Highways 68 and 411.

Thunderstorm Wind, Macon

When
January 5, 7:00 AM CST
Where
Macon County, 2.46 mi ENE of Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.464, -85.581

A few trees and tree limbs were blown down at County Road 89 and US 80, east of Tuskegee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8720, 8721, 8725, 8728, 8733, 8734, 8738, 8741, 8731, 8732.